News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Blood Clot (DVT)


 Izzy - Wed Apr 21, 2004 1:36 pm

I have a friend that is diagnosed with a DVT in her right leg. She (age 32) is an inmate of the prison system and has reciviving coumadin treatment for a year and her leg and clot have not improved. In fact her clot has extended further. Her clotting index (I forget the abreviation) is 2.5-3.5. She wants to know what is typicaly done in such a case (ie what are the typical options other than do nothing which is what is current status). She has had a history of DVTs in the same leg.
 Dr. Yasser Mokhtar - Sat Apr 24, 2004 7:51 am

User avatar Dear Lzzy,

Having repeated blood clots in the veins of the legs or anywhere else without provoking factors (such as laying in bed for a long time, having surgery or travelling lets say in a car or plane for prolonged periods of time) can be suggestive of a disorder where the blood has a higher tendency to clotting than the normal.

This could be related to having a congenital disorder, where the naturally occuring anticoagulants in the body are deficient and/or defective.

It could also be related to
- Cancer. Your friend should be checked for cancer.
- Heart failure which leads to blood stagnation.

Coumadin is the treatment of choice if your friend has a higher tendency to clotting and if your friend has an underlying precipitating factor (like cancer) till this precipitating factor is gone.

An index of 2.5-3.5 is good. But if the dvt is recurrent eventhough the index is within therapeutic range, i think your friend has to see a specialist in blood diseases so that he checks why she is getting recurrent blood clots and decide whether she needs an even higher doses of coumadin and run an even higher index.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here